I’m sick of my skin, so I’m dealing with it.

February 14, 2017

Zaahirah with clear skin at Marataba

The end of the year last year was an incredibly stressful period at work and obviously, my skin suffered. I left for my holiday in Cape Town a few days after and I had to deal with raging cystic pimples, a sallow-look and awful dehydration from the air-conditioners at work. It was the last thing I wanted, especially because I didn’t want to have to fuss about makeup everyday. I woke up everyday on holiday with painful pimples that could barely be covered up and admitted to myself that I had bad skin.

I’d also noticed that the acne was spreading down my chest and arms. I had developed some pigmentation from the scarring there too. Luckily, my swimsuit covered up my arms and I didn’t have to worry much about it.

However, I decided that enough is enough and my first New Year resolution (if it must be called that) was to sort out my skin.

I’m on Roaccutane. There’s no other way to say it.

It’s been a long journey of terrible skin but I’m finally here.

I’ve been on Roaccutane for just under a month now and already I can see a difference. During my cycle, instead of large cysts, I got one pimple that didn’t even come to a head. And yes, my acne definitely wasn’t severe. Prior to meeting my Dermatologist I had researched Roaccutane for mild acne and found tons of results and research on the so-called ‘micro dose’, which is under 10mg a day or even every second day. This dose  can be taken for a longer period of time and minimises the side-effects of a regular dose. (P.S. The side effects and possible side effects are still there, so before going on Roaccutane, please speak about these with your doctor, it is not for everyone). You can also read about the main ingredient, Isotretonoin here.

I adopted a very moisturising routine and I have to say, so far, my skin is not even peeling. I can wear makeup comfortable and my skin actually looks amazing. I’ll be on this dose for three months and then we will evaluate the progress. On the day of my appointment, I took everything that was in my skincare routine and discussed it with my dermatologist and she ok’d everything for during Roaccutane, even the sheet masks I showed her! I think my move towards non-irritating skincare really impressed her too.

So that’s where my skin is at. For now, I won’t be able to put anything really harsh on my skin, but I feel like it’s an opportunity to see what actually WORKS on sensitive skin, since I really used to slap my skin around.

Have you been on Roaccutane? Let me know in the comments or on Social Media what your thoughts are.

You Might Also Like

8 Comments

  • Reply Nisa February 14, 2017 at 8:51 am

    I was on Roaccutane for four months and it was the quickest solution to painful acne. The side effects outweigh the benefits and I’m really glad I used it. My skin was super dry, and I developed eczema on my arms but once I stopped everything went back to normal. Now I get the occasional breakout which I can tame with spot treatments. If my acne flares up again, I won’t hesitate to go back on Roaccutane. Good luck and I hope it helps you quickly.

    • Reply Zaahirah Bhamjee February 20, 2017 at 5:38 pm

      Good to hear that it worked for you!
      I hope so too 🙂 I’m happy to stay on this micro-dose since I don’t have any side-effects yet, but we’ll see!

  • Reply Melisha February 14, 2017 at 8:55 am

    I was on roaccutane for four months , four years ago. For this period, my skin was perfect but dry. My lips practically disappeared coz I had to keep moisturising them. To this day, I still use sunblock everyday but the roacc gave me severe hyperpigmentation once I stopped use. it also made my skin extra sensitive especially in the summer with regards to heat rash and fungal skin rash

    • Reply Zaahirah Bhamjee February 20, 2017 at 5:37 pm

      Thanks for commenting!
      Wow, that’s interesting. I have heard about the hyper-pigmentation and since I already have that problem I’ve been applying even more! Did you skin return to normal after your course?

  • Reply Michelle February 17, 2017 at 3:27 pm

    I was on Roacctuane a few years ago for a different skin condition (part of a treatment plan before surgery). I was on quite a high dose and I was on it for a year. It was the hardest year of my life as the side effects are quite severe. I had a lot of muscle and joint pain and even walking was incredibly painful. It was a hard year BUT it did what it was supposed to do and the difference in my condition is HUGE! I barely have any signs of it in fact. So even though it was a crazy year and quite different to the norm due to the high dose and long time of use, I will do it again for the results (if I had to 😛 )

    I think it is a brave and great decision. Great job with discussing ALL the aspects about your skin with the dermatologist and making sure you do the best for your skin. I suffered terribly with dry lips and no balm helped for me. The pharmacy recommended a lip balm in a white tube with a green lid. I can’t recall the name but I think it started with a T. If you have the same issue I HIGHLY recommend it. It also smells amazing and worked SO well. My lips were cracking and bleeding )even after using dozens of lip balms and creams) it was so bad and this helped me in a few days.
    Good luck!

    • Reply Zaahirah Bhamjee February 20, 2017 at 5:36 pm

      Thanks for commenting!

      wow!That sounds pretty intense. I think so many people take it really lightly, but it is a serious medication!
      With discussing things with my dermatologist, I am so happy that she was open to my plan and listened to me! I think that’s so important as a blogger 😉

      I will definitely look out for it! Right now I don’t even have any cracking and I hope I don’t have any.

  • Reply Ayesha February 28, 2017 at 8:41 pm

    I was on roaccutane when I was 14. It cleared up my skin but I’m 25 now and I have many breakouts on my back, fine pimples on my face and a lot of scaring (brown spots). I’d like to go back on roaccutane to clear up the breakouts on my back and the small pimples on my face. I’m just afraid of the side effects. When I was on it before I suffered with nose bleeds, cracked lips and dry arms and legs. I’m not sure what to do. I’ve been suffering with my skin forever! I have to wear makeup everyday because I’m so shy of going bare faced.

    • Reply Zaahirah Bhamjee March 7, 2017 at 9:13 pm

      Sorry to hear Ayesha! What dosage were you on the last time? Perhaps you can speak to your dermatologist about a lower dose like mine. I’ve been on for over a month now and my skin is only slightly dry.

    Leave a Reply